Translator Disclaimer
November 2004 Spectral properties of the tandem Jackson network, seen as a quasi-birth-and-death process
D. P. Kroese, W. R. W. Scheinhardt, P. G. Taylor
Ann. Appl. Probab. 14(4): 2057-2089 (November 2004). DOI: 10.1214/105051604000000477

Abstract

Quasi-birth-and-death (QBD) processes with infinite “phase spaces” can exhibit unusual and interesting behavior. One of the simplest examples of such a process is the two-node tandem Jackson network, with the “phase” giving the state of the first queue and the “level” giving the state of the second queue.

In this paper, we undertake an extensive analysis of the properties of this QBD. In particular, we investigate the spectral properties of Neuts’s R-matrix and show that the decay rate of the stationary distribution of the “level” process is not always equal to the convergence norm of R. In fact, we show that we can obtain any decay rate from a certain range by controlling only the transition structure at level zero, which is independent of R.

We also consider the sequence of tandem queues that is constructed by restricting the waiting room of the first queue to some finite capacity, and then allowing this capacity to increase to infinity. We show that the decay rates for the finite truncations converge to a value, which is not necessarily the decay rate in the infinite waiting room case.

Finally, we show that the probability that the process hits level n before level 0 given that it starts in level 1 decays at a rate which is not necessarily the same as the decay rate for the stationary distribution.

Citation

Download Citation

D. P. Kroese. W. R. W. Scheinhardt. P. G. Taylor. "Spectral properties of the tandem Jackson network, seen as a quasi-birth-and-death process." Ann. Appl. Probab. 14 (4) 2057 - 2089, November 2004. https://doi.org/10.1214/105051604000000477

Information

Published: November 2004
First available in Project Euclid: 5 November 2004

zbMATH: 1078.60078
MathSciNet: MR2099663
Digital Object Identifier: 10.1214/105051604000000477

Subjects:
Primary: 60J27

Rights: Copyright © 2004 Institute of Mathematical Statistics

JOURNAL ARTICLE
33 PAGES


SHARE
Vol.14 • No. 4 • November 2004
Back to Top